Alert archive / Massachusetts / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Jun 17, 2023, 10:27 AM EDT for Middlesex County, Massachusetts. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2023, 10:27 AM EDT (14:27 UTC)
- Expired
- Jun 17, 2023, 11:56 AM EDT
- In force
- 89 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
County Middlesex County, MA
The radar
The Boston radar (KBOX), 58 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 2.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137
WGUS51 KBOX 171427
FFWBOX
MAC017-171700-
/O.NEW.KBOX.FF.W.0003.230617T1427Z-230617T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
1027 AM EDT Sat Jun 17 2023
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
East Central Middlesex County in northeastern Massachusetts...
* Until 100 PM EDT.
* At 1027 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by a narrow cluster of heavy
showers and a few thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cambridge, Newton, Somerville, Waltham, Medford, Arlington,
Billerica, Woburn, Watertown, Lexington, Belmont, Burlington,
Stoneham, Winchester, Concord, Bedford, Weston, Lincoln and
Carlisle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4255 7127 4249 7115 4249 7114 4247 7108
4233 7120 4246 7139
FLASH FLOOD...RADAR INDICATED
$$
HF2 follow-up statements
978
WGUS71 KBOX 171506
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
1106 AM EDT Sat Jun 17 2023
MAC017-171700-
/O.CON.KBOX.FF.W.0003.000000T0000Z-230617T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-
1106 AM EDT Sat Jun 17 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON FOR EAST CENTRAL MIDDLESEX COUNTY...
At 1106 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Cambridge, Newton, Somerville, Waltham, Medford, Arlington,
Billerica, Woburn, Watertown, Lexington, Belmont, Burlington,
Stoneham, Winchester, Concord, Bedford, Weston, Lincoln and
Carlisle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4255 7127 4249 7115 4249 7114 4247 7108
4233 7120 4246 7139
FLASH FLOOD...RADAR INDICATED
$$
HF913
WGUS71 KBOX 171556
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
1156 AM EDT Sat Jun 17 2023
MAC017-171606-
/O.CAN.KBOX.FF.W.0003.000000T0000Z-230617T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-
1156 AM EDT Sat Jun 17 2023
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL MIDDLESEX
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4255 7127 4249 7115 4249 7114 4247 7108
4233 7120 4246 7139
$$
WLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 9:04 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 17, 9:04 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 904 AM EDT Sat Jun 17 2023 .SYNOPSIS... Showers and a few thunderstorms will increase in areal coverage today. Some locally heavy rain is possible. Rain totals of one half to two inches are expected, with isolated totals in excess of three inches possible. A few showers are expected at times Sunday through Tuesday with lower than normal temperatures, but none of the days will be a washout. Drier and warmer conditions are expected by Wednesday and Thursday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 9 AM Update... * Showers & isolated t-storms will increase in areal coverage * Heavy rain will bring a small risk for localized flash flooding Two main clusters of showers were impacting southern New England at mid-morning. The first was across western MA with a secondary across southern RI and into parts of the Cape & Islands. The rest of the region was mainly dry other than a spot shower or two. Anomalous closed upper level low over NY State will drop southeast into our region this afternoon. Despite cloudy skies there will be enough of a diurnal effect to generate 500-1000 J/KG of Cape when combined with the steepening mid-level lapse rates from the closed upper level low. Given the above...we expect showers to increase in areal coverage into the afternoon with isolated t-storms possible too. The heaviest of the rain will tend to setup across central/eastern MA and RI given a subtle low level convergent zone that will be working eastward. Pwats of 1.25 inches will support localized heavy rainfall. While rainfall amounts will vary considerably across the region...a subtle boundary along with mesoscale influences may result in a narrow band of persistent heavy rain. Whether this materializes or not remains to be seen...but if this were to occur over a vulnerable location a very localized flash flood threat would exist. While this is a low probability at this point we will need to monitor this closely. High temps will be cooler for this time of year generally in the 60s to near 70. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... 345 am update... Mid/upper low slowly moves east. Still close enough for continued chances of showers tonight, though the risk steadily diminishes early Sunday. Sunday afternoon should be primarily dry for the region. We should see increasing breaks in the clouds with sunshine coming through on Sunday, especially the western half of the region. Clouds will be slowest to leave across the eastern coastal areas. Temperatures will top out in the mid 70s, except 60s for east coastal areas. As mentioned above, we will still be dealing with showers (and drizzle) tonight, especially as you go eastward. Not expecting heavy rainfall, but we should see another 0.1 to 0.3" of rain, thus bringing overall totals between 0.5-1.4" by Sunday morning. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... 345 am update... Highlights... * Below normal temperatures Sun/Mon/Tue with a few showers, but not a washout * Drier weather Wed/Thu with warmer and more seasonable temperatures Latest guidance continued to depict the mid level flow transitioning from a mid level cutoff over the Maritimes to a transient Rex block from the Great Lakes to the Gulf coast by Tuesday night. This block should then fall apart during the second half of next week, resulting in height rises across southern New England. That said, not a lot of confidence in the timing details after Wednesday. At the surface, a low pressure moves farther into the Maritimes Sunday night, permitting a high pressure to arrive from Quebec in its wake. Guidance now appears that this high pressure will move more completely over southern New England by mid week. A drying trend gets underway Sunday night as a low pressure move farther away from southern New England. Will still be contending with a mid level trough and series of shortwaves both Monday and Tuesday. Expecting diurnal showers both days, mainly across interior southern New England. Likely a bit more instability on Monday, while the cold pool aloft is a little stronger, so kept a mention of isolated thunderstorms in the forecast. After then, should have mainly dry weather through late next week. Temperatures expected to be near to slightly below normal through Tuesday, before flipping over to near to above normal temperatures Wednesday into Friday. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... Forecast Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Overall moderate confidence at best. Mainly VFR at the current time, but expecting MVFR and ultimately IFR conditions to become predominate by 15z. Should see showers developing across the region as well. Those conditions will continue for pretty much the entire day. Expect the shower coverage to become fairly widespread by early afternoon, with some of those showers (especially from BOS to PVD to BDL and northward) to be rather heavy. There will also be a few embedded TSRA, however the probabilities are too low at this point to include the mention in the TAFs. Because of the low predictability for the location and timing of showers with respect to the TAF locations, I kept with fairly steady state conditions (e.g. 2sm -SHRA). The reality is that it's possible that visibilities will vary from 1/2sm to 5sm in just a short time (and distance) as the showers move across any location. Ceilings are expected to drop to into the IFR category as the day goes on, especially across the eastern half of southern New England. Surface winds will generally remain 10-15kts or less, however as a trough of low pressure moves across the region, we will see wind direction changes, eventually becoming northwesterly by afternoon. Tonight - no big changes, although the coverage and intensity of the showers will decrease. Expect fairly widespread IFR conditions. Sunday - slow improvement, but in general we should see VFR conditions become predominate by mid-day, with MVFR a bit more slow to move out across east coastal areas. KBOS Terminal...Moderate confidence. Should see IFR conditions develop by 12z. Occasional showers throughout the day, perhaps producing brief periods of visibilities less than 1SM. Small probability (about 20%) of brief TSRA between 17-22z. KBDL Terminal...Moderate confidence in TAF. Conditions likely bouncing between MVFR and IFR for much of the day. Small probability (about 25%) of brief TSRA between 16-23z. Outlook /Sunday Night through Wednesday/... Sunday: Mainly VFR, with local MVFR possible. Chance SHRA. Sunday Night: VFR. Juneteenth: VFR. Slight chance SHRA. Monday Night: Mainly VFR, with local IFR possible. Tuesday: Mainly VFR, with local MVFR possible. Slight chance SHRA. Tuesday Night through Wednesday: VFR. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 345 am update... Overall high confidence. Low pressure moves across the region today and offshore tonight and Sunday. Showers with embedded thunderstorms are expected. Probably areas of fog as well. In general, winds should stay in the 10-15kt range most of the time, but there may be a period late tonight/early Sunday morning where winds run 18-22kt especially east and north of Cape Cod. This may produce marginal Small Craft Advisory conditions with wave heights greater than 5ft. Did not issue a SCA at this time, and will have the following forecast shifts look more at this aspect of the forecast. Outlook /Sunday Night through Wednesday/... Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. Sunday Night through Wednesday: Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Nash NEAR TERM...Frank SHORT TERM...Nash LONG TERM...Belk AVIATION...Belk/Nash MARINE...Belk/Nash
Hazardous weather outlook, Jun 17, 4:10 AM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 410 AM EDT Sat Jun 17 2023 CTZ002>004-MAZ002>024-026-RIZ001>008-180815- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 410 AM EDT Sat Jun 17 2023 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-180815- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 410 AM EDT Sat Jun 17 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 17, 10:17 AM EDT, 10 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1017 AM EDT Sat Jun 17 2023 MAZ005-014-171515- Central Middlesex County MA-Southeast Middlesex MA- 1017 AM EDT Sat Jun 17 2023 ...A cluster of heavy showers and embedded thunderstorms will continue impact portions of east central Middlesex County through 1115 AM EDT... At 1015 AM EDT, Doppler radar was tracking a cluster of heavy showers and embedded thunderstorms over Lexington. This storm was nearly stationary. HAZARD...Minor flooding. SOURCE...Radar indicated. IMPACT...Minor nuisance flooding of typically flood prone areas. Locations impacted include... Waltham, Medford, Arlington, Billerica, Woburn, Watertown, Lexington, Belmont, Burlington, Winchester, Concord, Bedford, Lincoln and Carlisle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4250 7136 4256 7126 4244 7111 4236 7121 TIME...MOT...LOC 1415Z 337DEG 2KT 4244 7121 MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH Frank
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:17 AM EDT | Special Weather Statement | BOX | Middlesex | 58 min |
| Jun 17, 10:42 AM EDT | Special Weather Statement | BOX | Bristol | 63 min |
| Jun 17, 11:32 AM EDT | Special Weather Statement | BOX | Worcester | 58 min |
| Jun 17, 12:38 PM EDT | Special Weather Statement | BOX | Worcester | 67 min |
| Jun 17, 1:44 PM EDT | Special Weather Statement | BOX | Middlesex | 61 min |
| Jun 17, 1:58 PM EDT | Special Weather Statement | BOX | Middlesex | 47 min |
| Jun 17, 2:41 PM EDT | Special Weather Statement | BOX | Middlesex | 64 min |
| Jun 17, 2:56 PM EDT | Small Craft Advisory | BOX | 21 hr | |
| Jun 17, 3:28 PM EDT | Special Weather Statement | BOX | Middlesex | 62 min |
| Jun 17, 3:43 PM EDT | Special Weather Statement | BOX | Bristol | 62 min |
| Jun 17, 4:04 PM EDT | Special Weather Statement | BOX | Middlesex, Suffolk | 56 min |
| Jun 17, 4:57 PM EDT | Special Weather Statement | BOX | Norfolk | 63 min |
| Jun 17, 5:55 PM EDT | Special Weather Statement | BOX | Norfolk | 65 min |
Nearby
Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.